Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
  • entries
    4
  • comments
    7
  • views
    1019

Introduction/Day 1

kc52

592 views

Hey everyone! This post is really long, but it's my first, so bear with me!

So, I'm finally starting Accutane after literally years of putting it off (which I will get into later). I decided to start this blog because I personally was very skeptical of the drug and struggled with the idea of taking for a long time, and I know there are many others out there that feel the same way. I figured if I shared my journey then it may put others at ease, and I also want something to be able to track my progress because I'm sure there are going to be days that I want to quit. SO, now I'll give a little background about my experience with acne.

I'm 23 years old and I've been struggling with acne for about 10 years. It started as the usual teenage acne in the T-zone area, but it was always pretty mild. I did cover it with makeup and I sometimes wonder if that made it worse. As I got older and entered high school, it got progressively worse. Before then, I was trying all the over-the-counter topical products with salicylic acid, bp, etc. When I was about 15-16, my general physician prescribed me an erythromycin/bp topical gel and Retin-A. Those worked for a little but it still never cleared me 100%.

When I was a junior in high school, I went to a dermatologist. First she prescribed me IC Doxycycline Hyclate 100 mg and about a month and a half later, I went on IC Cefadroxil 500 mg. Basically, these drugs both kill bacteria (you can look them up if you want to know more about them). *Side note: I suck at swallowing pills. I've since become better but at 17 I was terrible.* I couldn't swallow these pills to save my life, so I opened up the capsules and would mix them with water, yogurt, etc. This is where I doomed myself. A few weeks after I started doing this, I got terrible stomach aches and was really sick. I went to my gp and he told me I had C. difficile. What that basically means is that in your digestive tract, you have 1000s of bacteria and microorganisms which are good for you. When I was opening up the capsules, the medicine was pretty much straight-shooting to my digestive tract and killed all the good bacteria and allowed all the bad stuff to take over. Let me tell you, it was not pretty. I couldn't go to school for a while because I was spending most of my day on the toilet. I absolutely learned my lesson from that, but I also never went back to that derm because she was no help at all during that time.

My senior year of high school, I started birth control and I'm still on the same prescription today. Initially it helped a little but not much. I went to a new derm and she prescribed different topicals. She was very hesitant to put me on another antibiotic after my history and I wasn't really jumping at that idea either. We talked about actuate but she wanted me to try other options first, and the thought of going on that scared the crap out of me.

As always, the topicals helped a little but I never saw long-term results. I rarely went to the derm in college because I went to a school a couple hours away from home and never had time to come home for an appointment. My skin also wasn't terrible, and sometimes it would be pretty clear so I was always like "oh it will probably go away as I get older." Much to my dismay, it never got better, and over the last couple years its gotten worse. I don't breakout on my forehead very often anymore. My acne has localized to my cheeks, jawline, chin, and around my mouth. It's very mild on my back and chest but it does bother me.

During the past few months since I graduated college, its become worse than I've ever seen it. I never used to get cystic acne, maybe once in a while, but lately I've been getting multiple cysts at a time and I couldn't seem to figure out why. I thought maybe it was the stress of being out in the real world but I'm not sure it could make it this bad. It has gotten to a point where I don't like to let anyone see me without makeup, even my parents, and I tend to avoid any social gatherings if my skin is looking particularly bad. I wouldn't say I've ever been an overly-confident person, but I am a generally happy person and during these last few months, I have felt the lowest that I've ever felt about myself.

If someone suggested Accutane to me 5 years ago, or even a year ago, I would have completely shut down the idea. I was not willing to put my body through that, and I also never thought my acne was "bad enough" to go on the drug. But after doing a TON of research, I decided it was worth the risk. I watched youtube videos of people's stories for hours and hours and read so many blog posts and did so much research. The thought of long-term side effects scares me a lot, but I am willing to chance it.

I actually took my first dose yesterday. I am on 60mg of Zenatane for 6 months. I'm taking one 30mg pill during breakfast and the second at dinner. My plan is to post weekly updates of my progress and any side effects I experience. I've been dabbling with the idea of posting pictures because of how self-conscious I feel, but I know that this blog will help others much more if they can see my progress. I'll probably post them in another blog post.

I know this post was incredibly long but I wanted to be able to share my story because I know that reading other people's stories helped me a lot. Please comment if you have any questions! I will be happy to answer them!!



4 Comments


I've taken 2 courses a few years ago (didn't take with enough fat) so my acne has come back a bit. But now I'm on the new more absorica which absorbs better for my 3rd course. Been completely fine on it, just dryness. Check out my blog : ) stick with it, it works wonders

Share this comment


Link to comment

I'm surprised your doctor is letting you do a 3rd round! Good luck! : ) My derm told me to take it with fat, but I guess I'm still unsure about how much fat I should take it with. I read your blog and saw what you eat with it, but I don't know if I'm willing to change my diet to have that much fat

Share this comment


Link to comment

If you don't want to add a lot of volume of food you can eat 2 Tbsp of peanut butter for around 16-18g of fat, some whole milk for another 5-6g. They showed in some studies that 20-25g of fat drastically increases absorption of the generics (amnesteem, sotret, claravis). My derm said he has done 4th and 5th courses for some and they have been fine.

Share this comment


Link to comment

@kc52 Thankyou for your story!! It is so similar to mine :)

Im 3 days into my first round of accutane...! *pensive* 

Share this comment


Link to comment
Guest
Add a comment...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×